MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 34CM 125D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 34CM 125D LT; NAIL, FIXATION, BONE
Model Number 71675221
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 02/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a nail implantation had been performed approximately 18 months ago to address a reverse obliquity sub troch fracture that developed into a hypotrophic non-union, the patient recently presented with hip pain of the operative leg.X-rays examination revealed that the nail had broken at the lag screw aperture.A second procedure was performed to remove the broken nail and place a new intertan.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.This clinical/medical evaluation concluded that 18 months post the implantation of an intertan nail the patient presented with hip pain of the operative leg.X-rays were taken which revealed that the nail had broken and the compression screw was also broken.A second procedure was performed to remove the broken components and place a new intertan.The patient has a bmi of 50.The primary fracture had developed into a hypo-trophic non-union.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10MM X 34CM 125D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10307113
Report Number1020279-2020-03414
Device Sequence Number2261160
Product Code JDS
UDI-Device Identifier03596010561060
UDI-Public03596010561060
Combination Product (Y/N)N
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675221
Device Catalogue Number71675221
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/07/2020
Supplement Date Received by Manufacturer07/02/2021
Initial Report FDA Received Date07/22/2020
Supplement Report FDA Received Date07/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;